MAUDE Adverse Event Report: STRYKER GMBH OLECRANON PLATE VARIAX FOR RIGHT ULNA 6 HOLE / L113MM; PLATE, FIXATION, BONE

STRYKER GMBH OLECRANON PLATE VARIAX FOR RIGHT ULNA 6 HOLE / L113MM; PLATE, FIXATION, BONE
Model Number 629366
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary procedure, right proximal ulna.It was reported that in inserting a vari-ax 2 core locking screw into the plate, the screw would not lock.The surgeon removed the screw and tried another.The second screw would not lock.A different plate was implanted and vari-ax (not vari-ax 2) locking screws were used.The screws locked into the plate.At the back table, the heads of the first 2 screws appeared to be compromised.A third vari-ax 2 locking screw was inspected and found to be free of defect.When inserting the screw into the plate, it would not lock.The screw was removed and the head appeared to be compromised.A vari-ax screw was then inserted in the same hole as the first screws and it locked with no issue.Rep reported a surgical delay of approximately 30-40 minutes.Rep reported via phone that the third screw was discarded.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that olecranon plate variax for right ulna 6 hole / l113mm was alleged of 'no locking effect' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate screw angulation durin screw insertion.The device inspection revealed the following: two locking screws and one olecranon plate were received all badly damaged.The two front holes of the plate are clearly damaged to such an extend that the locking grooves are not functional anymore, therefore it is not possible to lock even a new screw.Also the threaded parts of both locking heads are badly damaged.Again tests showed that neither screw was still functional.We can only suppose that the surgeon may have encountered some complications during screw insertion (wrong angle), which made him decide to use a new plate and screws to complete the operation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
OLECRANON PLATE VARIAX FOR RIGHT ULNA 6 HOLE / L113MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7531506
Report Number0008031020-2018-00370
Device Sequence Number1775068
Product Code HRS
UDI-Device Identifier07613154970759
UDI-Public(01)07613154970759
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K101056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number629366
Device Catalogue Number629366
Device Lot NumberL55450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Initial Date Received by Manufacturer 04/24/2018
Supplement Date Received by Manufacturer07/19/2018
Initial Report FDA Received Date05/22/2018
Supplement Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age71 YR